Colorado, 2004Flash Flood in Colorado, July 19, 2004
July 19, 2004 · NWS BOU · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 19, 1:50 PM MST, 45 minutes earlier.
Area forecast discussion, Jul 19, 1:50 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
250 PM MDT MON JUL 19 2004
.SHORT TERM DISCUSSION...ABUNDANT MOISTURE STILL PREVALENT ACROSS
AREA...AS NOTED BY WATER VAPOR LOOPS. CURRENT PRECIPITABLE WATER
VALUES OVER AN INCH. LATEST RADAR SHOWING CONVECTION CONFINED TO
HIGHER TERRAIN AS WEAK CAP PERSISTS ACROSS PLAINS. WATER VAPOR LOOP
INDICATING WEAK SHORTAVE MOVING ACROSS WYOMING...NOT APPARENT ON
MODELS. WAVE SHOULD CONTINUE TO HEAD EAST...SHOULD AID IN BREAKING
CAP ACROSS PLAINS THIS EVENING. WILL KEEP CURRENT POPS. STORMS
COULD DUMP SOME HEAVY RAIN...ESPECIALLY ALONG THE FOOTHILLS WHERE
RAINS FROM PREVIOUS DAYS HAD CREATED LOCAL PROBLEMS. DESPITE WEAK
WINDS ALOFT...RADAR SHOWING SOME MOVEMENT TO THE STORMS...PROBABLY
ASSOCIATED WITH MOVEMENT OF WAVE. THUS...NOT ANTICIPATING WIDESPREAD
FLOODING PROBLEMS AT THIS TIME. ACTIVITY SHOULD DIE OFF BY MIDNIGHT
ONCE WAVE MOVES EAST OF AREA AND SUBSIDENCE BECOMES APPARENT. ON
TUESDAY...LITTLE CHANGE EXPECTED IN OVERALL PATTERN. UPPER LEVEL
HIGH EXPECTED TO REMAIN NEAR FOUR CORNERS WITH PRECIPITABLE WATER
VALUES AROUND AN INCH. SHOULD AGAIN SEE CONVECTION FIRE ACROSS
MOUNTAINS AND FOOTHILLS BY LATE MORNING AS ATMOSPHERE DESTABILIZES.
MODELS INDICATE SOME SORT OF WEAK SHORTWAVE...VIA DIV-Q FIELDS...
ROTATING THROUGH AREA BY AFTERNOON. FOR THIS REASON...WILL UP THE
POPS A CATEGORY ACROSS THE HIGH COUNTRY. AS FOR PLAINS...7H
TEMPERATURES EXPECTED TO BE AROUND +16 DEGREES CELSIUS...WHICH COULD
DELAY STORM DEVELOPMENT. FORECAST SOUNDINGS DO SHOW A WEAK CAP
AROUND 650 MB LINGERING THROUGH MUCH OF THE DAY. MODELS ALSO
INDICATE SURFACE FRONT MOVING SOUTH ACROSS AREA BY 18Z...WITH LOW
LEVEL EASTERLY FLOW DURING AFTERNOON. THIS MAY ALSO DELAY THE
STORMS. WILL DELAY STORMS ACROSS PLAINS A FEW HOURS...BUT WILL KEEP
POPS AS IS. GRIDDED TEMPERATURE AND THICKNESS GRIDS SHOW A COUPLE
DEGREES OF WARMING FROM TODAYS READINGS DESPITE UPSLOPE. GUIDANCE
VALUES INDICATE LITTLE CHANGE...WHICH IS MORE PREFERRED.
.LONG TERM DISCUSSION...TUESDAY NIGHT...THE UPPER LEVEL RIDGE WILL
REMAIN CENTERED OVER AZ/NEW MX. CAPES LATE TUESDAY AFTN WILL RANGE
FROM 500 TO 1000 J/KG...ENOUGH TO MAINTAIN A SLIGHT CHANCE OF
THUNDERSTORMS IN THE EVENING. WEDNESDAY THROUGH SATURDAY...UPPER
RIDGE BECOMES MORE SUPPRESSED AND A WESTERLY FLOW ALOFT DEVELOPS AS
A SERIES OF DISTURBANCE MOVES ACROSS THE NORTHERN ROCKIES. THE
FIRST SYSTEM WILL PASS TO THE NORTH OF COLORADO ON WEDNESDAY WITH
ANOTHER ON THURSDAY. AS A RESULT...A WEAK COOL FRONT SLIDES INTO
NORTHEASTERN COLORADO WEDNESDAY AFTERNOON WITH A STRONGER ONCE
PUSHING INTO THE CWFA ON THURSDAY AFTERNOON. THE MESOETA BUFFER
SOUNDINGS SHOW THE BEST CAPE BY THURSDAY AND FRIDAY WILL BE ALONG
THE FRONT RANGE FOOTHILLS AND PALMER DIVIDE AS TERRAIN WILL BE THE
FOCUSING MECHANISM FOR ANY THUNDERSTORMS WITH UPSLOPE CONDITIONS IN
PLACE. IF THE ETA/AVN SOUDNINGS ARE CORRECT THAN THE PRECIPITABLE
WATER VALUES BOTH DAYS WILL BE WELL OVER AN INCH...SO HEAVY RAIN
WILL BE THE MAIN THREAT FROM THE THUNDERSTORMS. THE NORTHEAST PLAINS
MAY BE TOO CAPPED FOR THUNDERSTORMS ON THURSDAY AND FRIDAY...BUT
STILL THINK SCT SHOWERS WILL BE AROUND. AS A RESULT HAVE REWORDED
THE WEATHER FOR THAT TIME WITH JUST ISOLATED STORMS POSSIBLE. AS
FOR THE WEEKEND...THE GFS DOES NOT SHOW MUCH OF A RECOVERY IN
TEMPERATURES UNTIL POSSIBLY MONDAY. FOR NOW WILL HOLD OFF ON
CHANGING THINGS TOO DRASTICALLY AND KEEP THINGS MORE IN LINE WITH
THE SURROUNDING OFFICES.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...NONE.
&&
D-L/COOPER
Hazardous weather outlook, Jul 19, 10:02 AM MST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1102 AM MDT MON JUL 19 2004
COZ030>051-201200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1102 AM MDT MON JUL 19 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THE MOUNTAINS
AND FOOTHILLS...PERSISTING INTO THE EARLY EVENING HOURS. ON THE
PLAINS...ONLY ISOLATED STORMS CAN BE EXPECTED. DUE TO WEAK
INSTABILITY AND WIND SHEAR...SEVERE STORMS ARE NOT ANTICIPATED.
HOWEVER...A FEW STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS WEDNESDAY
THROUGH FRIDAY...AS A SERIES OF COLD FRONTS MOVE INTO THE NORTHEAST
PLAINS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY
...BUT BY THURSDAY AND FRIDAY COOLER TEMPERATURES WILL LIMIT
INSTABILITY AND THE THREAT OF SEVERE WEATHER. HOWEVER...LOCALLY
HEAVY RAINFALL MAY DEVELOP AS MOISTURE INCREASES SIGNIFICANTLY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
D-L/COOPER
Flash Flood, Clear Creek
- When
- July 19, 2:35 PM MST to 4:45 PM MST
- Where
- Clear Creek County, Idaho Spgs
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.689, -105.644 (the zone’s center; the record gives no point)
Heavy rain again caused flash flooding over Virginia Canyon Road. The road again had to be closed for repairs.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Wisconsin, July 19, 2004$751,000 · 2.5 in hail · 20 events
- Damaging Wind in Oregon, July 19, 20041 injured · $300,000 · 70 kt wind · 1 event
- Lightning Strike in Florida, July 19, 2004$300,000 · 1 event
- Hail in Minnesota, July 19, 2004$103,000 · 1.75 in hail · 3 events
- Hail in Iowa, July 19, 2004$47,000 · 1.75 in hail · 7 events
- Hail in Oregon, July 19, 2004$50,000 · 1.75 in hail · 1 event
- Lightning Strike in Oregon, July 19, 2004$40,000 · 1 event
- Tornado in Oregon, July 19, 2004F1 · 1 event
- Flash Flood and Hail in Montana, July 19, 2004$20,000 · 60 kt wind · 4 events
- Lightning Strike in Colorado, July 19, 20041 injured · 1 event
- Hail and Heavy Rain in Idaho, July 19, 20041.75 in hail · 6 events
- Hail in Wisconsin, July 19, 20040.88 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417174.